Virginia, 2024

Flash Flooding in Virginia, September 30, 2024

September 30, 2024 · NWS AKQ · 4 events in 3 counties and zones

Scattered thunderstorms just north of a frontal boundary produced heavy rain which caused flash flooding across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms just north of a frontal boundary produced heavy rain which caused flash flooding across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 30, 1:18 AM EST, 12 minutes earlier.

Area forecast discussion, Sep 30, 1:18 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
218 AM EDT Mon Sep 30 2024

.SYNOPSIS...
Post-Tropical Cyclone Helene will continue to fill in across
the Tennessee Valley. Rain chances and unsettled weather
return this afternoon into early next week. Slightly cooler and
drier air pushes into the region for the latter half of the
week ahead with dry conditions.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 935 PM EDT Sunday...

Key Messages:

- Scattered to numerous showers this evening into late tonight,
  mainly over the Piedmont where locally heavy rainfall is
  possible.

Latest analysis shows low pressure at the surface and aloft
(the remnants of TC Helene) finally starting to make some minor
eastward progress over east-central KY and TN, keeping the local
area in SW flow aloft. Regional radar mosaic shows scattered to
numerous showers with locally heavy rain across the VA
Piedmont. Temperatures are primarily in the upper 60s to lower
70s.

The majority of the showers this evening into the overnight
hours will remain along and mainly over the Piedmont, where CAMs
continue to show strong agreement that convection lifts very
slowly S to N, eventually pushing SE to NW late this evening
into the early overnight hours toward the Blue Ridge, owing to
SE llvl flow and the presence of a weak theta-e ridge/sfc
trough. WPC has a slight risk of excessive rainfall across most
of our Piedmont counties, with a moderate risk immediately NW of
the local area, and a marginal risk farther E. Coverage of
showers diminishes late tonight. Lows will mainly be in the 60s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Sunday...

Key Messages:

- Unsettled pattern persists, with showers and a few storms
  remaining in the forecast through Tuesday.

Minimal change to the upper pattern tomorrow, as the upper
trough to the west inches slowly eastward. The main focus for
showers remains initially across the NW half of the area early
in the day, translating E-SE into the afternoon and evening.
However, 12z/29 guidance remains in good agreement regarding a
weak surface low developing across E NC Monday afternoon and
evening, which should help to keep instability on the low side
with widespread thicker cloud cover across VA. Locally heavy
rainfall is possible once again and WPC now has areas west of
I-95 outlooked in a Marginal Risk of excessive rainfall for
Monday, with a Slight Risk area introduced along our far
western border (roughly US-15 corridor) owing to some additional
forcing from the weak surface low in the Carolinas and the
weakening upper trough off to our NW. Highs Monday range from
the low 70s NW to the upper 70s and low 80s SE. Will carry
chance to likely PoPs into the late evening/overnight period
with low temps in the 60s.

Unsettled conditions persist into Tuesday as the stubborn upper
trough finally translates east across the area and another
surface low deepens a bit near the coast. Temperatures range
from the upper 60s and low 70s N to the mid and upper 70s S
Tuesday afternoon. Showers and isolated storms should move
offshore by Tuesday evening with overnight lows mainly in the
upper 50s to low 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 330 PM EDT Sunday...

Key Messages:

- Slightly cooler temperatures and lower humidity levels for mid
  to late week behind a midweek cold frontal passage.

The upper low continues to weaken on Wednesday, though warm,
moist airmass remains in place to begin the forecast period.
A cold front should move through the region on Wednesday but
model ensembles remain a bit more intent to keep bulk of cool
air advection locked up across the Great Lakes and northeast/New
England. As such, temperatures look to trend only slightly
cooler for the latter half of the week, albeit with slightly
drier conditions with onshore flow quickly returning for Thu/Fri.

Still expect the extended forecast to be dry with high pressure
building into the region late Wednesday through early Friday,
before sliding offshore Friday into next weekend. Highs on
Wednesday will be in the mid to upper 70s, increasing into the
upper 70s Thursday into the weekend. Overnight low temps mainly
in the 50s to low 60s.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 215 AM EDT Monday...

Low pressure continues to linger W of the region with high
pressure building to the NE, resulting in onshore flow with a
NE wind of 5-10kt. Radar shows a broad area of showers moving
northward in the Piedmont and I-95 corridor. Will include a
TEMPO at RIC to cover brief VSBY reductions with LIFR CIGs with
the heavier precip. Otherwise, IFR CIGs prevail at RIC until
after sunrise. For the eastern half of the area, there is a mix
of MVFR and IFR CIGs. Will keep MVFR prevailing at SBY and PHF
until 09z/5AM before going IFR. IFR CIGs are likely to move into
ORF and ECG a bit sooner and continue into mid morning. After
these showers move out we should see a lull in the precip until
this afternoon at RIC and into the evening for the remaining
terminals. CIGs look to stay MVFR across the region through the
day with IFR likely returning tonight.

An upper level trough will slowly cross the region through
Tuesday bringing unsettled conditions to the region with a chc
of showers and few tstms. Conditions are expected to improve mid
to late week.

&&

.MARINE...
As of 355 PM EDT Sunday...

Key Messages:

-  Winds and Seas remain below Small Craft Advisory Criteria
   through tomorrow morning.

-  Low pressure will develop just offshore Monday into Tuesday, allowing
   for increasing north to northeast winds and building waves
   through mid week.

- Small Craft Advisories will very likely be needed for the
  ocean starting as early as Monday afternoon.

Low pressure at the surface and aloft remains nearly stationary over
KY/TN. Meanwhile, high pressure is situated well NE of the
local area. Latest obs reflect onshore flow at ~10kt. Buoy obs
show seas at 2-3ft. Weak Sfc low pressure will develop just off
the coast overnight. Winds will increase a bit toward sunrise
tomorrow morning as the pressure gradient tightens between the
new low and high pressure to the N. Forecasting ~15kt in
northern coastal waters by morning, 10-13kt elsewhere. With this
increase, will start to see seas building toward 4ft in
northern waters as well.

Low pressure will continue to develop just offshore of the
Delmarva Peninsula Monday into Tuesday as the upper trough
gradually approaches from the west. Meanwhile, high pressure
continues to build over New England. While there is still some
uncertainty of the timing of the development of this low and the
exact position...confidence in a period 15-25 kt N-NE winds has
increased. Still seeing local wind probs reflect 50-80% probs
for sustained 18kt wind N of Cape Charles light starting Monday
evening. Winds remain elevated through Tues and into Wed. Will
likely see a more widespread 15-25kt Wed morning as the low
pulls away and the pressure gradient increases behind it.

Regardless of what happens with the low, the seas will build
especially across the northern waters by Monday night. Expect seas
of 3 to 4 feet to continue until Monday morning, then build to 6 to
7 feet by Tuesday across the northern waters and 4 to 6 feet across
the southern waters. Waves in the bay will be 1 to 2 feet through
Monday morning building to 2 to 4 feet by Tue/Wed.

Will keep the moderate rip current risk for the beaches today due to
the continue NE swell at 2 feet. An elevated rip risk continues
through at least Wed.

&&

.HYDROLOGY...
As of 330 PM EDT Sunday...

A river Flood Warning remains in effect for the James River at
Richmond-Westham. See water.noaa.gov and FLWAKQ for additional
information.

&&

.TIDES/COASTAL FLOODING...
As of 305 AM EDT Sunday...

Key Messages:

- Coastal Flood Advisories remain in effect for the Back Bay of
  VA Beach through late tonight as water levels are still above
  minor flood thresholds.

- Minor tidal flooding is expected to continue across the
  mid/upper bay and Rappahannock/tidal Potomac through at least
  Tuesday night. Advisories have been extended through tomorrow
  mornings's high tide from Mathews County north and northeast
  to the bay side of the MD Eastern Shore.

- Another round of nuisance-minor tidal flooding is expected
  across the lower bay and York/James Rivers starting this
  evening as winds become onshore once again.

Anomalies have fallen a bit across the northern bay with most spots
around 1.2-1.5 ft above normal high tide. Anomalies will likely
start rising later today as winds become ENE. Went ahead and
extended the current Coastal Flood Advisory for the northern bay
through tomorrow mornings's high tide cycle. In addition, have
issued statements for areas near the lower bay, York, and James
for this evening's high tide to account for nuisance to low-end
minor tidal flooding.

Tidal anomalies will continue to slowly rise on Monday/Tuesday with
the increase in NE winds, and expect widespread minor to perhaps
locally moderate tidal flooding in the upper bay, with widespread
nuisance to minor tidal flooding in the lower bay and perhaps even
the ocean. Advisories and/or statements will likely need to be
extended further. Water still seems to be somewhat trapped in the
Currituck Sound with the sites in the Back Bay continuing to see
minor flooding. Will continue the advisory through late tonight
here as well.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 6 AM EDT Tuesday for MDZ021>023.
     Coastal Flood Advisory until 2 AM EDT Tuesday for MDZ024-025.
NC...None.
VA...Coastal Flood Advisory until 6 AM EDT Tuesday for VAZ075>078-
     085-086-521-522.
     Coastal Flood Advisory until 2 AM EDT Tuesday for VAZ083-084-
     089-090-093-095>100-518-520-523>525.
     Coastal Flood Watch from Tuesday morning through Tuesday
     afternoon for VAZ075>078-085-086-521-522.
MARINE...None.

&&

SYNOPSIS...MAM/RHR
NEAR TERM...AJZ/MAM
SHORT TERM...MAM
LONG TERM...MAM/RHR
AVIATION...AJZ/RHR
MARINE...AM/ERI
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 29, 8:44 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
944 PM EDT Sun Sep 29 2024

VAZ048-060>062-065>069-509>511-513-515-010145-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
Western Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-
944 PM EDT Sun Sep 29 2024

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Scattered to numerous showers will produce locally heavy rain and the
potential for flash flooding this evening into the early overnight
hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-NCZ012>017-030>032-VAZ064-079>084-087>090-092-093-095>097-512-
514-516>520-523>525-010145-
Inland Worcester-Northampton-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Caroline-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Eastern Hanover-
Eastern Chesterfield (Including Col. Heights)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-York-Newport News-Hampton/Poquoson-
944 PM EDT Sun Sep 29 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ098-010145-
Virginia Beach-
944 PM EDT Sun Sep 29 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-010145-
Accomack-Northampton-
944 PM EDT Sun Sep 29 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-VAZ075>077-521-522-010145-
Dorchester-Wicomico-Somerset-Westmoreland-Richmond-Northumberland-
Western Essex-Eastern Essex-
944 PM EDT Sun Sep 29 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EDT MONDAY...

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia and eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-010145-
Maryland Beaches-Eastern Currituck-
944 PM EDT Sun Sep 29 2024

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland and
northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ078-085-086-010145-
Lancaster-Middlesex-Mathews-
944 PM EDT Sun Sep 29 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EDT MONDAY...

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 94 km away, was scanning. The volume nearest the first event began at 06:27 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Amelia

When
September 30, 1:30 AM EST to 3:00 AM EST
Where
Amelia County, 2.97 mi SSW of Amelia to 3.03 mi SSW of Amelia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.290, -78.000

Standing water was reported at the intersection of Flinn Lane and West Creek Road.

Flash Flood, Richmond (C)

When
September 30, 4:25 PM EST to 6:00 PM EST
Where
Richmond (C) County, 3.62 mi SSW of Richmond to 3.46 mi SSW of Richmond
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.500, -77.470

Flash flooding was reported near the intersection of Belt Boulevard and Hull Street Road.

Flash Flood, Richmond (C)

When
September 30, 4:29 PM EST to 6:00 PM EST
Where
Richmond (C) County, 1.64 mi W of Richmond to 1.87 mi W of Richmond
Cause
Heavy Rain
Reported by
Public
Coordinates
37.550, -77.480

Flooded roads were reported at the intersection of McCloy Street and West Cary Street.

Flash Flood, Cumberland

When
September 30, 10:30 PM EST to 10:45 PM EST
Where
Cumberland County, 3.63 mi NNW of Kimberley Hills to 3.37 mi NNW of Kimberley Hills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.380, -78.420

Route 636 was closed due to high water from the Buckingham/Cumberland county line east to Cedar Lane.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217660, 1217659, 1217658, 1217661.